Alert archive / Tennessee / Tornado Warnings in 2012
Tornado Warning 12, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 2, 2012, 2:28 PM CST for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2012, 2:28 PM CST (20:28 UTC)
- Expired
- Mar 2, 2012, 3:00 PM CST
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 2:35 PM CST | HAIL 1.75 | Taft, TN | GOLF BALL SIZE HAIL REPORTED. |
| Mar 2, 2:45 PM CST | HAIL 1.75 | 3 S Fayetteville, TN | GOLF BALL SIZE HAIL REPORTED AT PARK CITY. |
| Mar 2, 3:10 PM CST | HAIL 1 | 2 W Winchester, TN | QUARTER SIZE HAIL WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 1:20 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
818 WFUS54 KHUN 022028 TORHUN TNC051-103-127-022100- /O.NEW.KHUN.TO.W.0012.120302T2028Z-120302T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CST FRI MAR 2 2012 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN FRANKLIN COUNTY IN TENNESSEE... LINCOLN COUNTY IN TENNESSEE... MOORE COUNTY IN TENNESSEE... * UNTIL 300 PM CST * AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COLDWATER...OR ABOUT 9 MILES SOUTHWEST OF FAYETTEVILLE...MOVING NORTHEAST AT 45 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... FAYETTEVILLE. SKINEM. MOLINO. MULBERRY. SMITHLAND. LOIS. LYNCHBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. && LAT...LON 3518 8614 3500 8672 3509 8678 3538 8627 TIME...MOT...LOC 2028Z 242DEG 37KT 3509 8665 $$ BCC
1 follow-up statement
961 WWUS54 KHUN 022055 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CST FRI MAR 2 2012 TNC051-103-127-022105- /O.EXP.KHUN.TO.W.0012.000000T0000Z-120302T2100Z/ FRANKLIN TN-LINCOLN TN-MOORE TN- 255 PM CST FRI MAR 2 2012 ...THE TORNADO WARNING FOR MOORE...LINCOLN AND NORTHWESTERN FRANKLIN COUNTIES EXPIRES AT 300 PM CST... WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM THIS AND OTHER THUNDERSTORMS. STAY INDOORS UNTIL THE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. LAT...LON 3518 8614 3500 8672 3509 8678 3538 8627 TIME...MOT...LOC 2055Z 242DEG 37KT 3521 8635 $$ BCC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 2, 11:25 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 2, 11:25 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CST FRI MAR 2 2012
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1021 AM CST FRI MAR 2 2012/
SEVERE/TORNADIC ACTIVITY CONTINUES ACROSS PARTS OF N CNTRL AL LEADING
INTO SRN MID TN...WITHIN A HIGHLY SHEARED ENVIRONMENT FOLLOWING THE
WARN FRONTAL PASSAGE EARLIER THIS MORNING. THIS ACTIVITY IS LIKELY
BEING SUPPORTED AN EMBEDDED SHRTWV TRAVERSING NEWD ACROSS THE REGION
WITHIN A SWLY FLOW REGIME. MOST OF THIS ACTIVITY SHOULD EVENTUALLY
MAKE ITS WAY TO THE N/E OF THE AREA HEADING TOWARD NOON...WITH THE
AIRMASS BECOMING FAIRLY WORKED OVER/CAPPED FROM THE ONGOING
CONVECTION. THE ENVIRONMENT THOUGH SHOULD HAVE AMPLE TIME/HEATING TO
RECOVER HEADING INTO THE AFTERNOON PERIOD...IN ADVANCE OF THE NEXT
WAVE OF STRONG TO SEVERE TSTMS ASSOCIATED WITH THE ONCOMING COLD
FRONT. DISCRETE/INDIVIDUAL SUPERCELLS ARE STILL POSSIBLE AHEAD OF
THE XPCTED QLCS/SQUALL LINE ASSOCIATED WITH THE FRONT. ANY STORM
CELLS SEPARATE FROM THE MAIN LINE COULD CERTAINLY TURN SEVERE AND
MAYBE EVEN TORNADIC GIVEN THE STRONG UNIDIRECTIONAL/DEEP LAYER SHEAR
IN PLACE. ADDITIONAL FORECAST UPDATES ARE LIKELY AS THE ONGOING
CONVECTION WEAKENS IN ADVANCE OF THE NEXT ROUND LATER THIS
AFTERNOON/EVENING.
09
&&
.AVIATION...
FOR 18Z TAFS...EXPLOSIVE CONVECTION FOLLOWING THE PASSAGE OF THE WARM
FRONT EARLIER HAS MOVED OUT OF THE AREA TO THE NE. VFR CONDITIONS ARE
NOW XPCTED INTO THE AFTERNOON PERIOD...WITH BREAKS IN THE MID/HIGH
CLOUDS POSSIBLE FOR THE NEXT FEW HRS. SFC WINDS OUT OF THE SW ARE
QUITE STRONG...WITH SPEEDS AOA 20KT WITH GUSTS NEAR 30KT. CONVECTION
IS THEN XPCTED TO REDEVELOP AFTER 21Z AS THE AIRMASS ACROSS THE AREA
BECOMES QUITE UNSTABLE...WITH A STRONG UNIDIRECTIONAL SHEAR/WIND
PROFILE DEVELOPING. A LINE OF STRONG/SEVERE TSRA IS THEN XPCTED TO
MOVE W TO E ACROSS THE AREA AFTER 01Z SAT...ALONG/AHEAD OF AN
ADVANCING COLD FRONT. THE TSRA THREAT IS XPCTED TO DIMINISH LATER THIS
EVENING WITH THE PASSAGE OF THE COLD FRONT...WITH VFR CONDITIONS
DEVELOPING DURING THE OVERNIGHT PERIOD. WIND SPEEDS ARE ALSO XPCTED TO
DIMINISH BEHIND THE DEPARTING FRONT.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: ALZ001>010-016.
TN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Mar 2, 12:29 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1229 PM CST FRI MAR 2 2012 ALZ001>010-016-TNZ076-096-097-030300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1229 PM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SECOND ROUND OF SEVERE THUNDERSTORMS IS EXPECTED DURING THE LATE AFTERNOON HOURS AND CONTINUING INTO THE EVENING...AS A STRONG COLD FRONT MOVES ACROSS THE AREA FROM THE WEST. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE ALL POSSIBLE AS A LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPS ALONG OR AHEAD OF THE FRONT. THE TORNADO THREAT WILL BE MOST LIKELY WITH ANY DISCRETE THUNDERSTORMS THAT DEVELOP WELL AHEAD OF THE FRONT...OR WITH ANY BREAKS IN THE LINE OF THUNDERSTORMS. THE BEST TIMING OF SEVERE WEATHER IS FROM 3 TO 6 PM OVER NORTHWEST ALABAMA...FROM 6 TO 9 PM ALONG INTERSTATE 65 INCLUDING THE HUNTSVILLE AREA...AND FROM 9 PM TO MIDNIGHT OVER NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH FROM WEST TO EAST AS THE COLD FRONT MOVES OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS ONGOING TODAY AND WILL LIKELY BE CONTINUED TONIGHT.
In the hours before
Local storm report, Mar 2, 1:56 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD 2 NNE RIPLEY 34.79N 87.11W
03/02/2012 LIMESTONE AL PUBLIC
WALL CLOUD REPORTED HALFWAY BETWEEN SNAKE AND RIPLEY
ROADS ON PARKER ROAD.
&&
KWEBERLocal storm report, Mar 2, 2:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM FUNNEL CLOUD 4 SSE HARVEST 34.81N 86.71W
03/02/2012 MADISON AL PUBLIC
FUNNEL CLOUD WAS REPORTED AT THE INTERSECTION OF NICK
DAVIS AND JEFF ROAD.
&&
KWEBERLocal storm report, Mar 2, 2:12 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NNE MT HOPE 34.46N 87.48W
03/02/2012 E0.50 INCH LAWRENCE AL EMERGENCY MNGR
DIME SIZE HAIL REPORT2
&&
KWEBERLocal storm report, Mar 2, 2:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 SW ARDMORE 34.96N 86.89W
03/02/2012 E1.00 INCH LIMESTONE AL TRAINED SPOTTER
QUARTER SIZED HAIL AND POSSIBLE WALL CLOUD REPORTED NEAR
I-65 WELCOME CENTER.
&&
JMSLocal storm report, Mar 2, 2:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL CHEROKEE 34.76N 87.97W
03/02/2012 E1.75 INCH COLBERT AL EMERGENCY MNGR
GOLFBALL SIZE HAIL WAS REPORTED.
&&
KWEBERLocal storm report, Mar 2, 2:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL ALLSBORO 34.69N 88.11W
03/02/2012 E1.00 INCH COLBERT AL TRAINED SPOTTER
QUARTER AND NICKEL SIZED HAIL REPORTED
&&
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:44 AM CST | Wind Advisory | HUN | Franklin, Lincoln, Moore | 11 hr |
| Mar 2, 9:12 AM CST | Severe Thunderstorm Warning | HUN | Lincoln | 33 min |
| Mar 2, 9:41 AM CST | Tornado Warning | HUN | Franklin, Lincoln | 34 min |
| Mar 2, 9:55 AM CST | Tornado Warning | HUN | Franklin | 9 min |
| Mar 2, 9:59 AM CST | Tornado Warning | HUN | Franklin, Lincoln | 31 min |
| Mar 2, 10:10 AM CST | Tornado Warning | HUN | Franklin | 35 min |
| Mar 2, 10:24 AM CST | Tornado Warning | HUN | Franklin | 36 min |
| Mar 2, 1:55 PM CST | Severe Thunderstorm Warning | HUN | Lincoln | 50 min |
| Mar 2, 2:00 PM CST | Tornado Warning | HUN | Lincoln | 30 min |
| Mar 2, 2:38 PM CST | Tornado Warning | HUN | Lincoln | 18 min |
| Mar 2, 2:58 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 47 min |
| Mar 2, 3:16 PM CST | Tornado Warning | HUN | Franklin | 19 min |
| Mar 2, 3:58 PM CST | Tornado Warning | HUN | Franklin, Lincoln | 14 min |
| Mar 2, 4:10 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln | 50 min |
Nearby
Tornado Warnings in Tennessee, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.